Allergic Reactions & Antibiotics

Our immune system works around the clock to fight and protect us from bacteria and germs.  When our immune system becomes oversensitive we can develop an allergic reaction that can be very serious. 

We can develop an allergy to an antibiotic or food that we have taken or eaten before at any time.  I found this out yesterday.  Prescribed cipro for a urinary tract infection and within four hours of taking it, I broke out in hives and had excruciating burning pain throughout my entire body similar to ms burning pain (neuropathic pain). To be honest I wasn’t sure WHAT the cause of the burning was only that this was worse than the “normal burning pain”. I do know any infection will exacerbate symptoms so I assume an allergic reaction will to. The tightness in my chest was frightening and perhaps partially anxiety induced.  When I asked the Doctor they said probably a little of both.   

They say the most dangerous of allergies is anaphylactic shock and usually happens right away.  Allergies frighten me.  Anaphylaxis can be deadly.  I’m allergic to shellfish and that experience was very scary (many) years ago (and how I loved shrimp and mussels).  The ironic thing is, I decided to incorporate fish back into my diet yesterday.  Now prior to six months ago, I had eaten flounder every Friday.  It’s not shellfish and I have never had a problem with it.  It was mentioned at the hospital there’s no way to distinguish if it was the fish or the antibiotic.  I developed hives right after eating.  It could have been contaminated with shellfish too.  Who knows. 

I have to wonder if my compromised immune system/auto immune (as in Multiple Sclerosis) has something to do with this.  I have taken cipro before and never had a problem and like I said, I have eaten fish every Friday for decades. 

When you have an autoimmune disease, your immune system mistakenly attacks your body.  In Multiple Sclerosis it’s attacking the brain and spinal cord.  In an allergic reaction it’s attacking the substance as if it’s a foreign invader like bacteria, etc. regardless if you have had it before.

It’s Saturday night and I am home now after spending two separate days in the hospital.  Much to my surprise the same reaction occurred again today and again today I went to the hospital.  This happens they said.  (My Doctor is not in on Friday nights or Saturdays).  I’m still experiencing excruciating burning pain that comes and goes.  I should be used to this I tell myself.

Throw in the fear of it all and this ordeal  has really wiped me out.  I haven’t felt like myself since Monday and thought I was having a relapse.  I still do.  (Progressive Relapsing Multiple Sclerosis is when you progress from the beginning and experience relapses).  On Monday I felt disoriented showing up for an appointment a day early.  My legs were much weaker than normal and my balance was awful. The right side of my face became numb. The left side has been numb since 2017. This was accompanied by a “noisy ear” among other things that lasted three days.  Both ringing and wave like noises sometimes happen before a relapse.  Tuesday I wasn’t feeling it at all at the gym.  Thursday I pushed myself and I was feeling a little better.  It was determined I had a uti on Friday and now that’s questionable on the hospital urinalysis result.  They did say that the cipro could cause a false negative.

I’m very leary to start a new antibiotic now.  I may see an allergist as suggested if it continues.  

So everything is up in the air.  Relapse?  Uti?  Allergic reaction? Yes. MS worse?  Yes.  For now, hefty doses of prednisone for a few days and time will tell the rest.  

At least I managed to finally shower tonight.  Something that crosses my mind is having to go to the hospital “dirty” and smelling like a dog.  Ha!

Thank you for reading.
Shares

8 thoughts on “Allergic Reactions & Antibiotics

  1. Sam D.C.C. Reply

    Ug, I’ve known so many people allergic to Cipro…and having reactions after they’ve taken it in the past as well. It always made me feel awful. My only true allergy is salmon though 🐟

  2. Alvilda Breeze Reply

    How absolutely awful. I’m so sorry. I hope whichever it was clears up.

  3. Jen Burris Reply

    Oh, goodness, I am so sorry you went through that. Allergic reactions are horrible. I used to have to use penicillin frequently as a child for repeated bouts of inner ear infections, and had no problem with it… until after I was diagnosed with epilepsy. That wasn’t even the first med I became allergic to. The first anticonvulsant they prescribed me caused a high fever, severe rash, and my hair fell out. A little while later for another ear infection, they prescribed the penicillin and I got a high fever, rash, and my hair fell out. There are a few others. But it is just miserable. I really hope you feel better. No fun at all. But you are amazing! So strong, so courageous! I truly admire you!

  4. Thomas J. Thiel Reply

    So sorry to read you are going through all this. Cipro is a very powerful antibiotic. They used that on me once for Cellulitis and it did work. I am very reluctant to take anything other than an aspirin anymore. I do hope you feel better Karen, for the holidays, and if you ever need help with anything, I am available. My best, Tom.

Leave a Reply